Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Have downs. Experiencing fainting spells and remains unresponsive. No communication skills and low heart rate. Guide?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Hello Doctor,

My brother has Downs and just turned 54. While very vibrant and active in his younger years, he is now frail in body (4'9, approx 89lbs), has lost dexterity in hands, has lost the ability to stand/walk on his own and has lost bowel/bladder control. I also believe he has moved into Alzheimer's/Dementia as he no longer remembers my name and easily gets lost in familiar places. He will be in his room and tell me, "We came here, 'member?" as if he doesn't recognize the room as his own. He also has lost the ability to identify familiar and common objects. He will sometimes be aggressive and "fight" me on things or yell at his toys. He's become destructive with the things he's loved the most, especially books that he now shreds to pieces.

He has been experiencing what seems to be fainting spells very regularly. Now looking back, I can see they started early 2009 after having had pneumonia. I can always tell when one is coming on as his breathing changes, his eye focus is gone and he becomes less responsive, if at all. I find that this usually happens when I'm about to feed him and my only connection is that he is upright, whereas when he is "playing" in his room, he is doing so on his stomach.

He used to come out of these episodes fairly easily, but now I'm noticing that they are lasting longer and he tends to squeeze his eyes shut from time to time, as if he is getting a sharp pain in his head. His communication skills have greatly diminished so I can only speculate based off of what I have known to be his norm. He currently has a pacemaker (2010) and still continues to have a very low heart rate that has been difficult to detect during any doctor's visits.

We've recently relocated and have yet to secure a PCP. His last Neurologist prescribed Kepra (750mg), saying this was mal seizures, but now I think this may be incorrect. His old Cardiologist office always said the pacemaker reports were fine, but that could have just meant the equipment was working. I'm at a loss here as to what direction of research to take. Is there any guidance you may offer?

Thank you sooo much as I'm afraid that I may be hurting him more than helping him by not being properly informed.

-Concerned Sister
Posted Sat, 22 Jun 2013 in Brain and Spine
Answered by Dr. Nsah Bernard 2 hours later

Thanks for posting your query on XXXXXXX

I am Dr. Nsah and I am pleased to be able to assist you with your brother's health problems.

Looking keenly at your description, I could put on summary that your brother is suffering from a neurodegenerative diseases (alzheimer/dementia). The seizures could still be as a result of the same condition or simply mal epileptic seizures (if they are lasting longer than 30mins per seizure then your brother is suffering from the most severe form of epilepsy known as status epilepticus which requires aggressive treatment with anti-seizure medications).
First of all, i do not think his neurologist was wrong to prescribe kepra 750 indicated for mal seizures (dosage change or other medications could work better to prevent the seizures).
My guidance to you now is that, you should consider taking him to a specialist doctor (a neurologist) as soon as possible as I do not think you will be able to handle his situation at home alone. He might be suffering from one or more neurological problem and that can only be determined in a hospital where he can be examined, some tests (CT scan, EEG, blood tests etc) could be done to determine the actual cause and appropriate medications provided.

I will be pleased to here back from you with feedback and if you have any further questions, do send me a mail any time.


Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have downs. Experiencing fainting spells and remains unresponsive. No communication skills and low heart rate. Guide? 12 hours later

Thank you for your prompt reply, however, I don't think that what he is experiencing are seizures as there is no jerky movements, just non-responsiveness and fainting.

Can you tell me more about Vasovagel episodes?
Answered by Dr. Nsah Bernard 57 minutes later

Thanks for updating,

You are right to think that he is not having any seizures but let me assure you that there are a vast type of epileptic seizures including one such as absence seizures. Which occurs when the individual just fixes (for a very short while <20 seconds) on something (becomes absent) and recovers. It can lead to fainting or unresponsiveness. They are referred to as petit mal seizures.
Well I am not arguing that he is having seizures, just want to clarify you first before proceeding (as before fainting/syncope episodes there are a wide range of clinical causes that could be responsible).
Now if your brother is experiencing recurrent fainting/syncope then the most likely cause is vasovagal episodes or syncope or attack. It affects young adults mostly. There are different mechanisms that can lead to syncope and various factors could trigger them. Before fainting, the individual can experience early signs such as tinnitus, lightheadedness, confusion, heat/cold sensation etc. You could ask your brother if he usually feels anything before (but given his situation I doubt if he will be able to give you any coherent answers).

Typical triggers for vasovagal episodes include:
- Prolonged standing or upright sitting
- Standing up very quickly (Orthostatic hypotension)
- Stress
- P.O.T.S. (Postural Orthostatic Tachycardia Syndrome) Multiple chronic episodes are experienced daily by many patients diagnosed with this syndrome. Episodes are most commonly manifested upon standing up.
- Any painful or unpleasant stimuli, such as:
- Trauma (such as hitting one's funny bone)
- High pressure on or around the chest area after heavy exercise etc

From the likes of things, it will be better to take him to a hospital where he can properly be examined.

Petit mal seizures can not completely be ruled out without running some specific tests.

Please do well to get him to the hospital for proper assessment by a doctor.

Hope this helps
Above answer was peer-reviewed by
Follow-up: Have downs. Experiencing fainting spells and remains unresponsive. No communication skills and low heart rate. Guide? 18 minutes later
Yes, thank you as this confirms what I had been thinking based off of research and experience. You are correct in believing that his ability to communicate his prelim symptoms is impaired. He does sometimes get fixated in an area, or he will start rubbing the back of his neck, he may XXXXXXX as though he is tired or out of breath and ever so often does he appear to get hot. He has trouble following my voice, even though I am directly facing him. Since he is sitting on the floor, I do notice that his left leg gets restless and he shifts it from bent to straight over and over again.

I'm unsure how to go about the hospital visit as our last outting, we were just leaving the house when an episode came on in which I had to turn around and return home after about a mile because his lips were turning blue and his breathing became erratic. After being laid out, he began to return to normal.

If I go to a hospital (ER), I fear the wait time and additional episodes happening while he is upright in a wheelchair of which I would not be able to lay him out...but I also feel like calling an ambulance may be a bit extreme for the case. What do you suggest? Also, the Urgent Care facilities I have called do NOT have gurneys.

Thank you! :)
Answered by Dr. Nsah Bernard 21 minutes later

If he is a little stable now, you can just take him to the emergency room as it will be unwise to wait for the next episode to call an ambulance. If you have some family or friend to accompany you so as to keep him from causing injury to himself if he has an attack, you can take him/her along.
I believe, recurrent fainting is an extreme emergency and calling an ambulance will not be unwise unless of course you feel the situation doesn't merit an ambulance.
I believe he would be better off at the hospital than being alone with you. All you can offer to him right now is first aid, but at the hospital, you will receive full care and his situation will be further investigated. At the ER they take patients according to degree of emergency, so you can get him there and allow the health care practitioners to decide.

Sincerely and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have downs. Experiencing fainting spells and remains unresponsive. No communication skills and low heart rate. Guide? 2 minutes later
Thank you Dr. Nsah...I appreciate your attention to my concern. :)
Answered by Dr. Nsah Bernard 24 minutes later
Your welcome Jassy and I hope I was able to help you and your brother.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor